Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Local stability of ergodic averages


Authors: Jeremy Avigad, Philipp Gerhardy and Henry Towsner
Journal: Trans. Amer. Math. Soc. 362 (2010), 261-288
MSC (2000): Primary 37A30, 03F60, 03F03
Published electronically: July 31, 2009
MathSciNet review: 2550151
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the extent to which one can compute bounds on the rate of convergence of a sequence of ergodic averages. It is not difficult to construct an example of a computable Lebesgue measure preserving transformation of $ [0,1]$ and a characteristic function $ f = \chi_A$ such that the ergodic averages $ A_n f$ do not converge to a computable element of $ L^2([0,1])$. In particular, there is no computable bound on the rate of convergence for that sequence. On the other hand, we show that, for any nonexpansive linear operator $ T$ on a separable Hilbert space and any element $ f$, it is possible to compute a bound on the rate of convergence of $ \langle A_n f \rangle$ from $ T$, $ f$, and the norm $ \Vert f^* \Vert$ of the limit. In particular, if $ T$ is the Koopman operator arising from a computable ergodic measure preserving transformation of a probability space $ \mathcal{X}$ and $ f$ is any computable element of $ L^2(\mathcal{X})$, then there is a computable bound on the rate of convergence of the sequence $ \langle A_n f \rangle$.

The mean ergodic theorem is equivalent to the assertion that for every function $ K(n)$ and every $ \varepsilon > 0$, there is an $ n$ with the property that the ergodic averages $ A_m f$ are stable to within $ \varepsilon$ on the interval $ [n,K(n)]$. Even in situations where the sequence $ \langle A_n f \rangle$ does not have a computable limit, one can give explicit bounds on such $ n$ in terms of $ K$ and $ \Vert f \Vert / \varepsilon$. This tells us how far one has to search to find an $ n$ so that the ergodic averages are ``locally stable'' on a large interval. We use these bounds to obtain a similarly explicit version of the pointwise ergodic theorem, and we show that our bounds are qualitatively different from ones that can be obtained using upcrossing inequalities due to Bishop and Ivanov.

Finally, we explain how our positive results can be viewed as an application of a body of general proof-theoretic methods falling under the heading of ``proof mining.''


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 37A30, 03F60, 03F03

Retrieve articles in all journals with MSC (2000): 37A30, 03F60, 03F03


Additional Information

Jeremy Avigad
Affiliation: Department of Philosophy, Carnegie Mellon University, Baker Hall 135, Pittsburgh, Pennsylvania 15213

Philipp Gerhardy
Affiliation: Department of Mathematics, University of Oslo, N-0316 Oslo, Norway

Henry Towsner
Affiliation: Department of Mathematics, University of California, Los Angeles, California 90095-1555

DOI: http://dx.doi.org/10.1090/S0002-9947-09-04814-4
PII: S 0002-9947(09)04814-4
Received by editor(s): December 12, 2007
Published electronically: July 31, 2009
Additional Notes: Work by the first author was partially supported by NSF grant DMS-0401042.
Work by the second author was partially supported by a postdoctoral grant from the Villum Kann Rasmussen Foundation.
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.